Preventing medication errors is a central criterion for improving patient care and should be top of mind for every pharmacist, according to a recent piece in Pharmacy Practice News.
In the article, the Institute for Safe Medication Practices (ISMP) has organized many of the actual or potential errors reported to them into six categories covering labeling issues, medication confusion, and improper doses, among others. To provide inspiration for resolving to prevent medication errors in 2016, we have highlighted below one specific example from each of the six categories, diving into potential reasons behind the error and how to best prevent it from occurring.
While revamping medication policies and procedures may seem like a daunting undertaking, this is a task best achieved by first creating a multidisciplinary team to improve medication management. Specifically, this team should focus on promoting a culture of safety in dispensing medications and commit to understanding the root cause of medication errors. Additionally, this team should feel comfortable recommending methods to facilitate organization-wide change to prevent future errors, and learn from errors occurring at other organizations.
To support such efforts, the ISMP provides many insights and resources regarding medication safety. One example is the ISMP Medication Safety Alert! Acute Care edition, a biweekly newsletter that offers the best remedies to proactively address medication errors. In addition to the recommendations from ISMP, many tools and resources are available in the industry to help combat medication problems.
CATEGORY: Safety Issues Related to Labeling, Packaging, and Nomenclature
Error: Methylene blue confused with VISIONBLUE (trypan blue), causing blindness
In this situation, a patient undergoing cataract surgery had the lens capsule stained with methylene blue, which led to blindness. This mistake occurred after the nurse misheard methylene blue, when the surgeon instead asked for VisionBlue, and the surgeon did not hear the nurse confirm she had retrieved methylene blue. Both products are often stored in the perioperative area.
Recommendations: ISMP recommends separating the products to remove any confusion. Additionally, the doctor and nurse should repeat all verbal orders to confirm the right medication has been pulled, and all products should be labeled in the sterile field. The Omnicell Anesthesia Workstation—a system for managing medications and supplies in the OR—can be integrated with the Codonics Safe Label System, which provides an audible and visual confirmation as each item is scanned and prints a label. This safety system can help reduce errors and confusion.
CATEGORY: Safety Issues Associated With Order Communication and Computerized Order Entry
Error: Misidentification of alphanumeric symbols
Medication errors often occur when medication orders are not legible in written or electronic communication due to similarities in appearance of the alphanumeric symbols we use. As an example, the letter “l” can look like the numeral “1,” especially when identifying drug doses immediately following a drug name: e.g. Levoxyl25 mg.
Recommendations: To help mitigate these errors, ISMP urges that providers promote visibility, legibility and readability using the following methods:
- Combine lowercase or mixed-case letters to provide distinction;
- Clearly print all handwritten orders;
- Provide lined order forms to prevent interference with symbols;
- Be selective about font and typeface, and avoid styles like italics and underlined text;
- Ensure spacing between drug names and doses, and between the dose and unit of measure.
CATEGORY: Problems Involving Drug Information, Patient Information, Patient Education, and Staff Education
Error: Dinoprostone (PROSTIN E2) suppository confused with progesterone
According to the ISMP report, a pregnant patient with asymptomatic uterine contractions was administered a Prostin E2 vaginal suppository instead of progesterone. Both suppositories were available in the labor and delivery area. Unfortunately, Prostin E2 suppositories are used for evacuation of uterine contents for missed abortion or IUFD, and in this case, the mix-up caused the patient to develop contractions and deliver a 1.1-kg baby.
Recommendations: Beyond removing the Prostin E2 suppositories from stock in patient care areas and adding a warning into the electronic prescribing systems for this drug, ISMP also advocates for barcode scanning at the point of care. Bar code systems should also integrate into the medication dispensing system for real-time updates of inventory and cross-verification of medication identity before delivery to patient. For optimal medication safety, medications should be scanned at each point of access: restock, selected issues, and returns.
CATEGORY: Addressing Concerns Involving Infection Control
Error: Wrong patient insulin pen injections occur despite barcode scanning
While barcode scanning had been implemented to prevent sharing of insulin pens, one hospital barcode system revealed that nurses had picked the wrong insulin pen 400 times in three months. Had there not been an alert from the barcode system, these nurses might have administered the wrong pen. Even with these alerts, seven patients received an insulin dose from another patient’s pen, due in part to mix ups from carrying pens in pockets or retrieving the wrong pen from a proximal medication bin.
Recommendations: ISMP recommends eliminating the use of insulin pens except under special circumstances, and considers dispensing small vials of insulin for individual patients a safer option. More information about managing insulin vials via the automated dispensing cabinet can be found here.
CATEGORY: Medical Devices and Other Discussion Items
Error: Health systems need to plan for changes in enteral connectors
Early in 2015, manufacturers distributed administration sets with a new enteral-only connector at the end that connects to the feeding tube. These new tubes weren’t going to be available until later in 2015, requiring a transition adapter to be attached to the administration set. Once these new tubes are in place, a special syringe custom-fit to the port will be needed to flush or administer liquid medications. Rather than documenting a specific error, this transition highlights instances that make health systems susceptible to errors.
Recommendations: To ensure smooth transitions during product changes such as this, ISMP recommends convening an interdisciplinary team to assess existing processes that may need to be updated. Specific focus should also be placed on provider communications, dispensing and storage of the new connectors, and how to logistically transition to the new adapters.
CATEGORY: ISMP’s 2014-2015 Targeted Medication Safety Best Practices for Hospitals
Error: Patient weight
According to the ECRI Institute, inconsistent measurement scales are one of the top 10 patient safety concerns for healthcare institutions today. In the past year, the issue of medication labeling and units has been top of mind as national organizations call for the development of industry standards. Official product labeling is currently provided with weight-based dosing using only the metric system (mg/kg). However, in the U.S. this often leads to confusion when patient weight is documented in pounds. Numerous mistakes have been reported due to problems in converting between measurement systems or the patient’s weight being entered in the wrong unit.
Recommendations: To remove this confusion, ISMP recommends using only scales that measure in metric units. Additionally, any computer information systems or paper documentation should require weight to be entered in kilograms.
Remember that these are just a few examples of safety issues shared by ISMP in the given categories. Healthcare facilities seeking to improve quality of patient care are encouraged to address these and other medication safety issues as part of their New Year’s resolutions.